Alert archive / New York / Tornado Warnings in 1998

Tornado Warning 38, NWS Binghamton, NY

September 7, 1998Madison County, Onondaga County, New York

NWS Binghamton, NY issued this tornado warning at Sep 7, 1998, 1:34 AM EDT for Madison County, Onondaga County, New York. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 1998, 1:34 AM EDT (05:34 UTC)
Expired
Sep 7, 1998, 2:30 AM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Madison County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 1:45 AM EDTThunderstorm WindOneida, NYThe derecho continued to plow towards the east from the Syracuse area into Madison county. Widespread wind damage again resulted, mainly across northern and eastern sections of the county. Several reports of large hail were also received. The line of sev

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 11:30 PM EDTSevere Thunderstorm WatchSPC6 hr
Sep 7, 1:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1998 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WFUS1 KBGM 070535 RRA
TORBGM
NYC053-067-070635-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
134 AM EDT MON SEP 7 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN CENTRAL NEW YORK
  ONONDAGA COUNTY IN CENTRAL NEW YORK

* UNTIL 230 AM EDT

* AT 130 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO LYNDON IN ONONDAGA COUNTY... MOVING EAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MUNNSVILLE AT 150 AM EDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
TAKE SHELTER IMMEDIATELY IF YOU ARE IN THE PATH OF THIS TORNADO.

PRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Sep 6, 9:26 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 6, 9:26 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
926 PM EDT SUN SEP 6 1998

WOW...TODAY WAS THE HOTTEST DAY OF THIS SUMMER IN
BINGHAMTON AND SET A NEW RECORD HI FOR TODAY OF 90 DEGREES HERE AT
THE AIRPORT.

CURR...SMALL CLUSTER OF THUNDERSTORMS OVER S. ONTARIO DEVELOPED
ALONG INTERSECTION OF FRONTAL TROUGH AND PRE-EXISTING LAKE BREEZE
BOUNDARY.  ANOTHER DEVELOPED TO THE NE OVER THE ST LAWRENCE VALLEY
PROBABLY DUE TO ENHANCED MOISTURE CONVERGENCE ALONG THE VALLEY.  I
BETWEEN THESE TWO SYSTEMS NOTHING HAS FIRED YET.  PER SPC MESOSCALE
DISCUSSION...ISOLATED THUNDERSTORMS MAY MOVE INTO THE FORECAST AREA
OVERNIGHT. IF STORMS DUE DEVELOP...STRONG WINDS AND HAIL ARE POSSIBLE
SINCE THE CAPE VALUES ARE QUITE HIGH 1500-2500 J/KG.  GIVEN THE VERY
ISOLATED NATURE OF THE EXPECTED CONVECTION A WATCH IS NOT PLANNED AT
THIS TIME.

OVERNIGHT...HAVE BUMPED POPS DOWN A NOTCH TO 40 IN THE CENTRAL S.
TIER AND 30 IN THE SUSQUEHANNA REGION AND W. CATSKILLS.  SEEMS THAT
CONVECTION HAS BEEN VERY ISOLATED AHEAD OF THE FRONT SO FAR.  SEE
NO REASON THAT TREND WILL CHANGE.

REST OF FCST UNCHANGED.

.BGM...NONE.

AHNERT

In the hours before

Special weather statement, Sep 7, 12:02 AM EDT, 1 hour 32 minutes before
NYZ009-015>018-022-023-025-036-037-044-070901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1202 AM EDT MON SEP 7 1998

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 500 AM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL NEW
YORK...STEUBEN...YATES...TOMPKINS...SCHUYLER...SENECA...CAYUGA...
CORTLAND...ONONDAGA...AND MADISON...

A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS
THE WATCH AREA BETWEEN MIDNIGHT AND 500 AM.  THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS AND POSSIBLE TORNADOES AS THEY
MOVED ACROSS WESTERN NEW YORK.  SOME OF THESE STORMS MAY PRODUCE
DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS.  IF STORMS APPROACH YOUR
AREA...SEEK SHELTER INSIDE A STURDY BUILDING.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.  MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET
FOR THE LATEST INFORMATION ON THESE STORMS.

AHNERT
Special weather statement, Sep 7, 1:21 AM EDT, 13 minutes before
NYZ056-024-045-044-057-046-023-055-025-062-PAZ038-044-047-039-040-
043-071000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 AM EDT MON SEP 07 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
TIOGA NY...
TOMPKINS NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS HA KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 AM EDT.

AHNERT
Special weather statement, Sep 7, 1:21 AM EDT, 13 minutes before
NYZ056-024-045-044-057-046-023-055-025-062-PAZ038-044-047-039-040-
043-071000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 AM EDT MON SEP 07 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
TIOGA NY...
TOMPKINS NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS HA KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 AM EDT.

AHNERT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:52 AM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Yates58 min
Sep 7, 12:52 AM EDTSevere Thunderstorm WarningBGMOnondaga58 min
Sep 7, 1:05 AM EDTTornado WarningBGMMadison, Oneida, Onondaga60 min
Sep 7, 1:25 AM EDTSevere Thunderstorm WarningBGMSteuben60 min
Sep 7, 1:48 AM EDTTornado WarningBGMOneida47 min
Sep 7, 1:53 AM EDTSevere Thunderstorm WarningBGMChenango, Otsego62 min
Sep 7, 2:45 AM EDTSevere Thunderstorm WarningBGMDelaware60 min
Sep 7, 2:51 AM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware64 min
Sep 7, 3:06 AM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben64 min
Sep 7, 3:26 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins64 min
Sep 7, 3:41 AM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga64 min
Sep 7, 3:50 AM EDTSevere Thunderstorm WarningBGMBroome65 min
Sep 7, 4:45 AM EDTSevere Thunderstorm WarningBGMDelaware65 min
Sep 7, 5:02 AM EDTSevere Thunderstorm WarningBGMSullivan63 min
Sep 7, 12:41 PM EDTSevere Thunderstorm WarningBGMSullivan74 min

Nearby

Tornado Warnings in New York, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.